Pricing derivatives on multiple assets: recombining multinomial trees based on Pascal’s simplex

Abstract

In this paper a direct generalisation of the recombining binomial tree model by Cox et al. (J Financ Econ 7:229–263, 1979) based on the Pascal’s simplex is constructed. This discrete model can be used to approximate the prices of derivatives on multiple assets in a Black–Scholes market environment. The generalisation keeps most aspects of the binomial model intact, of which the following are the most important: The direct link to the Pascal’s simplex (which specialises to Pascal’s triangle in the binomial case); the matching of moments of the (log-transformed) process; convergence to the correct option prices both for European and American options, when the time step length goes to zero and the completeness of the model, at least for sufficiently small time step. The goal of this paper is to present basic theoretical aspects of this approach. However, we also illustrate the approach by a number of example calculations. Further possible developments of this approach are discussed in a final section.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7

Notes

  1. 1.

    The Von Mises–Fisher distribution was used to draw orthogonal matrices uniformly.

  2. 2.

    The Matlab function randfixedsum.m by Roger Stafford was used to draw the probability vectors.

References

  1. Amin, K. I., & Khanna, A. (1994). Convergence of american option values from discrete- to continuous-time financial models. Mathematical Finance, 4(4), 289–304.

    Article  Google Scholar 

  2. Björk, T. (2004). Arbitrage theory in continuous time (2nd ed.). Oxford: Oxford University Press.

    Google Scholar 

  3. Black, F., & Scholes, M. (1973). The pricing of options and corporate liabilities. Journal of Political Economy, 81(3), 637–654.

    Article  Google Scholar 

  4. Bleylevens, I. W. M. (2010). Algebraic polynomial system solving and applications (1st ed.). Maastricht: Maastricht University.

    Google Scholar 

  5. Boyle, P. P. (1986). Option valuation using a three-jump process. International Options Journal, 3, 7–12.

    Google Scholar 

  6. Boyle, P. P. (1988). A lattice framework for option pricing with two state variables. Journal of Financial and Quantitative Analysis, 23(1), 1–12.

    Article  Google Scholar 

  7. Boyle, P. P., Evnine, J., & Gibbs, S. (1989). Numerical evaluation of multivariate contingent claims. The Review of Financial Studies, 2(2), 241–250.

    Article  Google Scholar 

  8. Chen, R.-R., Chung, S.-L., & Yang, T. T. (2002). Option pricing in a multi-asset, complete market economy. Journal of Financial and Quantitative Analysis, 37(4), 649–666.

    Article  Google Scholar 

  9. Cheyette, O. (1990). Pricing options on multiple assets. Advances in Futures and Options Research, 4, 69–81.

    Google Scholar 

  10. Cox, J. C., Ross, S. A., & Rubinstein, M. (1979). Option pricing: A simplified approach. Journal of Financial Economics, 7, 229–263.

    Article  Google Scholar 

  11. Cox, J. C., Ingersoll, J., & Ross, S. A. (1985). An intertemporal general equilibrium model of asset prices. Econometrica, 53(2), 363–384.

    Article  Google Scholar 

  12. Ekvall, N. (1996). A lattice approach for pricing of multivariate contingent claims. European Journal of Operational Research, 91(2), 214–228.

    Article  Google Scholar 

  13. Fischer, S. (1978). Call option pricing when the exercise price is uncertain, and the valuation of index bonds. The Journal of Finance, 33(1), 169–176.

    Article  Google Scholar 

  14. Gamba, A., & Trigeorgis, L. (2007). An improved binomial lattice method for multi-dimensional options. Applied Mathematical Finance, 14(5), 453–475.

    Article  Google Scholar 

  15. Hanzon, B., & Hazewinkel, M. (2006). Constructive algebra and systems theory (1st ed.). Amsterdam: Royal Netherlands Academy of Arts and Sciences.

    Google Scholar 

  16. Hanzon, B., & Peeters, R. L. M. (2000). Balanced parametrizations of stable siso all-pass systems in discrete time. Mathematics of Control, Signals, and Systems (MCSS), 13(3), 240–276.

    Article  Google Scholar 

  17. He, H. (1990). Convergence from discrete- to continuous-time contingent claims prices. The Review of Financial Studies, 3(4), 523–546.

    Article  Google Scholar 

  18. Hilliard, J. E. (2014). Robust binomial lattices for univariate and multivariate applications: Choosing probabilities to match local densities. Quantitative Finance, 14(1), 101–110.

    Article  Google Scholar 

  19. Ho, T. S., Stapleton, R. C., & Subrahmanyam, M. G. (1995). Multivariate binomial approximations for asset prices with nonstationary variance and covariance characteristics. The Review of Financial Studies, 8(4), 1125–1152.

    Article  Google Scholar 

  20. Johnson, H. (1987). Options on the maximum or the mimimum of several assets. Journal of Financial and Quantitative Analysis, 22(3), 277–283.

    Article  Google Scholar 

  21. Kamrad, B., & Ritchken, P. (1991). Multinomial approximating models for options with k state variables. Management Science, 37(12), 1640–1652.

    Article  Google Scholar 

  22. Margrabe, W. (1978). The value of an option to exchange one asset for another. The Journal of Finance, 33(1), 177–186.

    Article  Google Scholar 

  23. Samuelson, P. A. (1965). Proof that properly anticipated prices fluctuate randomly. Industrial Management Review, 6(2), 41–50.

    Google Scholar 

  24. Shreve, S. E. (2004a). Stochastic calculus for finance I: The binomial asset pricing model. New York: Springer.

    Google Scholar 

  25. Shreve, S. E. (2004b). Stochastic calculus for finance II: Continuous-time models. New York: Springer.

    Google Scholar 

  26. Stulz, R. M. (1982). Options on the mimimum or the maximum of two risky assets: Analysis and applications. Journal of Financial Economics, 10, 161–185.

    Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Dirk Sierag.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sierag, D., Hanzon, B. Pricing derivatives on multiple assets: recombining multinomial trees based on Pascal’s simplex. Ann Oper Res 266, 101–127 (2018). https://doi.org/10.1007/s10479-017-2655-4

Download citation

Keywords

  • Financial derivative pricing
  • Multiple assets
  • Complete market
  • Multinomial trees